I was on prozac for about a year and it has helped a lot, me and my husband are now trying to have a baby so i stopped but unfortunately gained about 15lbs in 3 months! Didn't gain any while i was on it but as soon as i stopped the weight just kept on coming! Is this normal? When will i start to lose it?
Prozac - Anyone experience weight gain AFTER they stopped?
Question posted by Ashm426 on 19 Aug 2012
Last updated on 13 December 2022 (8 weeks ago) by DEB555
I stopped taking 40mg a month ago. I haven’t changed eating or exercise plan and have gained 5lbs! Also mostly around stomach - which is already a problem area for a 53-year-old woman :(
Anyone figured out how to get weight off?
YES! I am so relieved it’s not just me. I was on Fluoxetine for about 15 years with doses ranging between 10 and 20 mg. Tapered off starting in August. Now, in November, I am 15 pounds heavier with no real change to diet or exercise. Added to that is the reality that I am once again feeling regular emotions that aren’t subdued by the Prozac, and I am devastated. I really don’t want to go back to the Fluoxetine because the withdrawal is real and I don’t want to lose what progress I’ve made. Ironically, the weight gain is such a bummer that I’d love to go back on the drug so I don’t care anymore. Gotta love pharmaceuticals.
After 20 years on Prozac, mostly 30 mg, with about 3 months on 40 mg, tapered off ending June 2022 and quickly gained almost 10 pounds--did not change diet and go to gym usually 4 days/week. I lost weight when I started Prozac. The rapid weight gain totally uncharacteristic for me and it's depressing!
Worse, is my anger and irritability that is making me intolerable to live with, even for myself! I am not really depressed, but can have bouts of crying. Reading about other antidepressants and side effects quite scary to me. I am quite drug sensitive most of the time. In a quandary about Prozac! Anybody?
Started experiencing the weight gain and bloated stomach after stopping Fluoxetine as well.
Wondering if anyone started taking Prozac/Fluoxetine again and if it helped them shed the weight they gained from initially stopping the medication. Did your body regulate back to normal gain? Will starting Prozac reactive the AMPK pathways? or is getting on Metformin the best option to get off the permanent weight gain?
I am so relieved to know I am not alone in this. I have been on and off Lexapro 20 mg since I was 15, and I am finally tapering off. I have gained four lbs in two weeks. No diet change. I cannot find any other info on this. I never gained weight on the pill. I constantly feel bloated and gross. I started taking Lexapro again.
I am in the same boat as the rest of you. I was on Prozac for 2 years. I weaned off as directed by my physician, switched over to Wellbutrin XL at the same time, did not change my eating habits, and ever since I stopped taking the Prozac, my waist has grown larger. At first, it literally looked like I was pregnant... the excess weight was so centered in my belly. Since then, it has spread out slightly to perhaps affect my hips, butt, and thighs a bit, but most of it is still on my stomach. None of my shorts fit right anymore, and I've worn the same size for at least 2 decades. I've also taken salt pills for over 10 years and a low-dose adrenal glandular for around a year to help support my weak adrenals. I had to stop taking both right after stopping the Prozac because my ankles were swollen every night. My weight in pounds hasn't increased much in the 1.5 months since stopping the Prozac... up 5 pounds at the most.
But it's not about what the scale says - it's about how my clothes fit and what I see in the mirror... and both of those are wrong. Having to stop the salt and adrenal glandular really makes me think this is all water retention. But what on earth would make us hold onto water like this for so long? I've left a message for my PCP and will also tell my mental health medication manager to see if either one has seen this before and knows what to do. I already take 25mg of Spironolactone for my acne, and it happens to be a diuretic. So perhaps that has kept it somewhat in check? But clearly more intervention is required. I will post an update if I find anything that helps. I hope more attention is brought to this side effect so that people know what they're getting into before they start taking this drug.
I've been on 10mg for a decade and finally very slowly tapered off and stopped. My appetite increased, yes, but I was not by any means overeating. I eat very clean and have maintained the same weight for 2 years and a slightly higher weight for the rest of my life prior to that. (The lower weight came when I stopped eating gluten and dairy and eggs two years ago.
Anyway- almost immediately after my last dose I noticed my pants fitting very tightly and feeling like my belly was puffed out. Lots of weight gain in the mid section. I am only 5'2" and in three weeks I gained 6 pounds, which when you are petite is a lot.
My diet didn't change. Sucks.
Might go back on Prozac.
I thought I was going crazy, I’ve been tapering off my 80 mg Prozac since May and I’ve gained around 15 pounds! I’m 33 and I’ve been on them since I was 17. I’m eating better and going to the gym, I didn’t understand why this is happening. I literally can’t find ANYTHING that explains the connection except this forum. At this point I’m considering getting back on them just to fix my weight.
Oh my gosh, Yes! I can’t fit into any of my clothes anymore. It’s been about a month since I took my last dose of Prozac. I weaned off very very slowly with guidance of doctor. I was so confused why I had gained weight so quickly and then I realized maybe it’s because I stopped taking Prozac? Then I found this forum and it all makes sense now. After taking 60mg for 8 years I had to stop because I needed to take another med that wasn’t compatible. I regret it. Can someone who has been off Prozac for many months tell us if they still haven’t been able to get rid of the extra weight?! Thank you.
I am 4 weeks off these tablets, I was on 20mg for just over a year, gained a couple of pounds whilst on them but could shift it if I tried. This last 2/3 weeks after stopping I have gained 10ib. Is there any update on why this happens or how long it lasts? The doctor I spoke to was shocked when I told her.
I am experiencing this now. Weight gain in thighs and hips which I’ve never had before. Also bloating and constipation. Been off Prozac for 8 months and no relief! Anyone have any updates? Has anyone gotten over this problem with time?
I googled gaining weight after stopping Prozac because this is exactly what is happening to me. I'm so relieved to read that I'm not the only one. I gained a small amount of weight initially taking Prozac, it wasn't until I started weaning off and stopping it that I"m noticing my weight has gone way up. I normally sit around 120-126 lbs and I weighed myself and to my horror weight 141 lbs. I have never weighed this much in my life. I don't overeat or even eat any sweets. I exercise and go to the gym and the weight just doesn't move. I'm terrified of it going up even more so I'm going to start taking Prozac again and hopefully it will go down some. I am desperate and the calories in calories out equation is no longer making any sense in my life. It's scary.
I am so glad I have finally found other people that are experiencing this.
I was on Prozac 40mg for 12 months, and I was quite lean during the entire course of my treatment. I did exercise quite intensely, and did adopt a meticulous and nutrient-rich diet, but the Prozac gave me an extra boost.
As soon as I finished my course, I gained twenty pounds in six weeks. I did not taper off. (My GP never made any mention of this).
It has been one year since I took my last Prozac pill, and I cannot lose a gram of weight. I continue with my strict training and diet regime (I'm a nutritionist), and yet my body is completely unresponsive.
For three months, I was on a GLP-1 medication which is intended for diabetics to lower insulin levels, and to promote weight loss in obese individuals. I am not obese, and I am not diabetic - but I was desperate. Yet, again, my body was completely unresponsive and I did not lose a gram of weight.
I have started a course of Bupropion too see whether this will trigger some weight loss, but I am doubtful. It has been four weeks since I started, and yet the scale has not moved.
I am concerned because I have battled some demons in the past when it comes to weight, dieting, and body-image, and I don't want to return to rock bottom again. It's taken me too long to finally regain control over my eating, and my life. I'm happy now, and I don't want to give this up.
I have consulted with some plastic surgeons to discuss having this fat surgically removed, and they say I am a great candidate for it. This is the only guaranteed way that the fat will come off my body. Permanently.
I will keep you all posted to see if the Bupropion has any effect on my weight loss, but I am not optimistic about it.
From what I have read about the effects of Prozac on blood sugar are the main culprit I. Weight loss or gain. Some people gain weight while on it, because it raises there base blood sugar levels and the opposite can happen to others, it lowers or stabilizes blood sugar so weight is lost Or maintained. So if you’re part of the latter group, then when you go off, the absence of the drug might cause your BS to spike which will result in weight gain.
Metformin is a good drug to combat this. It will stabilize your BS. It also is being used as an anti aging remedy for many as well. Google this
- Prozac uses and safety info
- Prozac information for Healthcare Professionals (includes dosage details)
- Side effects of Prozac (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.